News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: High Bilirubin level even after Liver Dialysis


 limching76 - Thu Dec 09, 2004 12:06 pm

My younger brother (age 21) used to have spherocytosis since childhood. His usual bilirubin level is around 140. Recently he suffered from bile duct blockage (gallstone) and the bilirubin once shot up to 750. The bilirubin level reduced to around 600 after the stone removal but it shot up again to 790 a week after the surgery. The reason of high bilirubin level was unknown. To protect the liver from further damage, liver dialsysis was applied. The bilirubin level fluctuate at the range of 400 to 600 after the liver dialysis until now. RBC is at normal range, ALT has been reduced from over 200 to 86. From a series of blood test and liver biopsy, his doctors ruled out the posibility of liver cancer, all kinds of hepatitis, Gilbert syndrome, Wilson's disease, PSC, PBC and latest, Rotor's syndrome. The only thing left was the spherocytosis but it is not likely to be the primary cause of the high bilirubin level since the RBC is normal. Would appreciate if somebody could advice on my brother's condition.
 Dr. Wafaa Abdel-Hadi - Sat Mar 19, 2005 5:24 pm

Dear Limching76, I am soo sorry to hear about your brother, I hope he's doing better now. About your Question...not necessarily that the high bilirubin level to be from spherocytosis,which seems to be the obvious possiblity despite of the normal RBCs count. High bilirubin level can also occur due to cholestasis ....which can be due to severe congestion of the liver (can be definately seen in the liver biopsy) and If that's the case ,it'll improve with time and proper treatment.
:arrow: In Cholestasis ...imagine that the liver is congested and inflamed and the liver cells are just pressing on each others and squeezing/closing the biliary circulation in the liver causing high bilirubin level in the blood
:?: you haven't stated the time interval for each test which is very important for interpretation.
Ursodeoxycholic acid is very good for choelstasis...and can be used in high bilirubin levels and as liver support as well during his condition...It's an anti-inflammatory as well.

Please tell me how is he now?the latest blood tests? if the biosy shows cholestasis?
Best Regards,
 limching76 - Tue Mar 22, 2005 12:13 pm

Dear Dr,

Thank you very much for your reply. My brother is in better condition now. The bilirubin level maintained at around 100 (although the person still look quite jaundice). In fact we did nothing except monitoring the bilirubin level after the liver dialysis. Advised by doctor, he took ursodeoxycholic acid (Ursofalk) for sometime and stopped. The bilirubin level drop gradually after a few weeks and slowly slowly it was back to normal. Dr Wafaa you are right, the biopsy result showed that the liver was stuffed with bilirubin. It was cholestasis alright (but the doctor never mention this name to me). My brother is back to college and planning to have his gall bladder removed in the coming holiday. Hopefully everything goes smooth. I really appreciate your reply.

Best Regards,
Lim
 Dr. Wafaa Abdel-Hadi - Tue Mar 22, 2005 6:09 pm

You are more than welcome.. :) ,
 Dr. Wafaa Abdel-Hadi - Tue Mar 22, 2005 6:19 pm

Dear Limching76

You are more than welcome,ofcourse.. :) , I am glad things became better. It takes about 3 months (if not less) for the body to get rid of the bilirubin deposited in the skin and eyes and to return back to its normal colour...(not jaundiced) .

I am very happy for your brother,Good luck with the cholecystectomy(gall bladder removal) ..preferrably, using a laparoscope :wink:

Best regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here